Alert archive / South Dakota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 41, NWS Sioux Falls, SD

May 30, 1999Minnehaha County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 1999, 1:35 PM CDT for Minnehaha County, Turner County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1999, 1:35 PM CDT (18:35 UTC)
Expired
May 30, 1999, 2:05 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Minnehaha County, SD, Turner County, SD

What was reported inside it

TimeReportWhereRemark
May 30, 2:00 PM CDTHail 1.25Ellis, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1999-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1999-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KFSD 301837 RRA
SVRFSD
SDC099-125-301905-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
135 PM CDT SUN MAY 30 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHWESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 205 PM CDT

* AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF CHANCELLOR...OR ABOUT 6
  MILES EAST OF PARKER...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALL LAKE AROUND 155 PM CDT
  CROOKS...HARTFORD...HUMBOLDT AROUND 205 PM CDT

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:33 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 30, 10:33 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 AM CDT SUN MAY 30 1999

TSTMS WEST OF THE JAMES RIVER NEAR LAKE ANDES DEVELOPING ALONG A LOW
TO MID LVL BOUNDARY. GIVEN FCST WIND PROFILES...SHEAR/HELICITY
WEAKENS THROUGH THE DAY FM W TO E ACROSS THE CWA. MDLS GENERALLY
WEAK IN LOW LVL MOISTURE...AND ALTHOUGH SFC DEWPOINTS IN THE LOWER
60S MAY BE IN PART DUE TO EVAPOTRASPORTATION...STILL THOUGHT WISE TO
USE FOR WORSE CASE SCENERIO. MODIFIED SUX RUC SOUNDING FOR 21Z
INDICATING CAPES NEARING 2100 AND NO CAP WITH ASSUMPTION OF SFC
DEWPOINT IN THE LOWER 60S. WITH WK SHEAR...WL ASSUME SLGHT RISK FOR
SVR WX WL ONLY BE HAIL FOR 11 AM SVR WX OUTLOOK.

.FSD...NONE.

In the hours before

Special weather statement, May 30, 11:16 AM CDT, 2 hours 19 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 AM CDT SUN MAY 30 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A WEAK LOW PRESSURE TROUGH AND COLD FRONT WILL MOVE
SLOWLY EAST ACROSS THE AREA TODAY AND HELP IN THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS BY THE EVENING HOURS. CAPES OF 500 TO 2000
J/KG CAN BE EXPECTED THIS EVENING WITH LITTLE SHEAR. MOSTLY LIKELY
THE ONLY THREAT OF SEVERE WEATHER FOR OUR AREA WILL BE HAIL.

SDZ050-052-057-058-310500-
AURORA-BRULE-GREGORY-JERAULD-
INCLUDING THE CITIES OF...CHAMBERLAIN
1116 AM CDT SUN MAY 30 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
INTO THE EVENING HOURS.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038>040-053>056-059>071-MNZ071-097-098-IAZ001-012-020-031-NEZ013-
014-310500-
BEADLE-BON HOMME-BROOKINGS-CHARLES MIX-CLAY-DAVISON-DOUGLAS-HANSON-
HUTCHINSON-KINGSBURY-LAKE-LINCOLN-MC COOK-MINER-MINNEHAHA-MOODY-
SANBORN-TURNER-UNION-YANKTON-LINCOLN MN-PIPESTONE-ROCK-LYON IA-
PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...BROOKINGS...HURON...MITCHELL...SIOUX FALLS...
YANKTON...LUVERNE...PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER...
SIOUX CITY
1116 AM CDT SUN MAY 30 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING.

* SIGNIFICANT WEATHER:
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-310500-
COTTONWOOD-JACKSON-LYON MN-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-IDA-OBRIEN-OSCEOLA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER...
SPIRIT LAKE...STORM LAKE
1116 AM CDT SUN MAY 30 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 5 PM INTO THE EVENING
HOURS.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.
  LOCALLY HEAVY RAIN DURING THE NIGHT.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

BR
Special weather statement, May 30, 11:16 AM CDT, 2 hours 19 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1116 AM CDT SUN MAY 30 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A WEAK LOW PRESSURE TROUGH AND COLD FRONT WILL MOVE
SLOWLY EAST ACROSS THE AREA TODAY AND HELP IN THE DEVELOPMENT OF
SCATTERED THUNDERSTORMS BY THE EVENING HOURS. CAPES OF 500 TO 2000
J/KG CAN BE EXPECTED THIS EVENING WITH LITTLE SHEAR. MOSTLY LIKELY
THE ONLY THREAT OF SEVERE WEATHER FOR OUR AREA WILL BE HAIL.

SDZ050-052-057-058-310500-
AURORA-BRULE-GREGORY-JERAULD-
INCLUDING THE CITIES OF...CHAMBERLAIN
1116 AM CDT SUN MAY 30 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
INTO THE EVENING HOURS.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038>040-053>056-059>071-MNZ071-097-098-IAZ001-012-020-031-NEZ013-
014-310500-
BEADLE-BON HOMME-BROOKINGS-CHARLES MIX-CLAY-DAVISON-DOUGLAS-HANSON-
HUTCHINSON-KINGSBURY-LAKE-LINCOLN-MC COOK-MINER-MINNEHAHA-MOODY-
SANBORN-TURNER-UNION-YANKTON-LINCOLN MN-PIPESTONE-ROCK-LYON IA-
PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...BROOKINGS...HURON...MITCHELL...SIOUX FALLS...
YANKTON...LUVERNE...PIPESTONE...LE MARS...ROCK RAPIDS...SIOUX CENTER...
SIOUX CITY
1116 AM CDT SUN MAY 30 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING.

* SIGNIFICANT WEATHER:
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

MNZ072-080-081-089-090-IAZ002-003-013-014-021-022-032-310500-
COTTONWOOD-JACKSON-LYON MN-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-IDA-OBRIEN-OSCEOLA-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...SPENCER...
SPIRIT LAKE...STORM LAKE
1116 AM CDT SUN MAY 30 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 5 PM INTO THE EVENING
HOURS.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.
  LOCALLY HEAVY RAIN DURING THE NIGHT.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

BR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:05 PM CDTSevere Thunderstorm WarningFSDMinnehaha30 min
May 30, 2:52 PM CDTSevere Thunderstorm WarningFSDLake, Moody33 min
May 30, 2:57 PM CDTSevere Thunderstorm WarningFSDBrookings33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.